Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 51, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 29, 1997, 6:40 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 29, 1997, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 29, 1997, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grant County, OK, Kay County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:00 PM CDT | Thunderstorm Wind 65 | Braman, OK | Several 6-8 inch diameter tree limbs were blown down by severe thunderstorm winds estimated at 70 to 75 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1450 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595
WFUS1 KOKC 292341 RRA
TOROKC
OKC071-053-300015-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT SUN JUN 29 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHEASTERN OKLAHOMA
NORTHERN KAY
IN NORTHWESTERN OKLAHOMA
NORTHEASTERN GRANT
INCLUDING THE FOLLOWING LOCATIONS
BLACKWELL...BRAMAN...DEER CREEK...NEWKIRK
AT 640 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO 7 MILES NORTHWEST OF BRAMAN MOVING SOUTHEAST AT 25
MPH. THIS STORM HAS PRODUCED A TORNADO IN SUMNER COUNTY KANSAS. THIS
STORM WILL ALSO LIKELY PRODUCE HAIL TO THE SIZE OF BASEBALLS. MOTORISTS
ALONG I-35 FROM THE KANSAS STATE LINE TO BLACKWELL SHOULD BE ALERT FOR
THIS DANGEROUS STORM.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO
SHELTER BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS.
LAT...LON 3678 9697 3676 9764 3700 9771 3700 9710
WR/DSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:35 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 29, 3:35 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT SUN JUN 29 1997 TSTM COMPLEX WHICH MOVED THROUGH SRN KS AND XTRM NRN OK THIS MRNG LEFT AN OUTFLO BNDRY ACRS NRN OK. BNDRY HAS PRETTY MUCH WASHED OUT IN NWRN OK BUT SAT AND MESONET STILL SHOW SOME EVIDENCE OF BNDRY IN NCNTRL OK.. 12Z UA DATA SHOWD WARMER H7 TMPS OVR THE WEST WITH CAP WKNG FRTHR E INTO OK. MORE TSTMS EXPECTED TO DVLP THIS AFTN/EVE OVER THE CNTRL HI PLAINS WITH THIS ACTIVITY EXPECTED TO TRACK E/SEWD. MID LVL TMPS CONTG TO WARM THRU THE PD. CAP WILL PROBLY BE TOO STG OVR NWRN OK FOR STMS TO BRK THRU BUT CAP EXPECTED TO BE WKR OVR NCNTRL ZONES AND WILL KEEP POPS UP THERE. CUD SEE WDLY SCT SHWRS/TSTMS OVR THE SE THIS EVENING WITH VRY MOIST AMS AND REL WK CAP BUT ANY THAT DVLPS THERE SHUD DIE OUT SHORTLY AFT SS. STG STORMS HAVE DEVELOPED ALG SFC BNDRY IN THE TX PANHANDLE THIS AFTN. THIS ACTIVITY MAY APCH WRN BORDER ZONES BFR DSPTG LATER TONIGHT. UPR RDG BUILDS OVR THE FA MONDAY THROUGH TUESDAY WITH WARM MID LVL TMPS EXPECTED TO SUPPRESS TSTM DVLPMNT. THUS WILL DROP POPS AFTER TONIGHT. TMPS EXPECTED TO GRDLY WRM..ESP ON TUESDAY AS SFC TROF BEGINS TO MOVE EWD IN CNTRL PLAINS VEERING LO LVL FLO ACRS FA. FCSTID = 02 OKC 73 94 74 96 / 20 10 10 10 HBR 73 100 74 102 / 20 10 10 10 SPS 75 98 75 100 / 10 10 10 10 GAG 71 98 72 100 / 20 20 10 10 PNC 75 97 76 100 / 30 30 10 10 DUA 74 93 74 95 / 20 10 10 10 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 57 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.